MAUDE Adverse Event Report: US SURGICAL PUERTO RICO EEA; STAPLER, SURGICAL

US SURGICAL PUERTO RICO EEA; STAPLER, SURGICAL
Model Number EEAXL25
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Cut (2587); Human-Device Interface Problem (2949)
Health Effect - Clinical Codes Failure to Anastomose (1028); Laceration(s) of Esophagus (2398)
Date of Event 02/06/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D10.Concomitant products: eeaorvil25a, eeaorvil25a eea orvil 25mm automaticdv (lot: n4d1981y).Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during a robotic laparoscopic minimally invasive esophagectomy using the stapler, the device failed to perform an anastomosis as the stapler appeared to fire unformed staples into the gastric conduit.The device did not cut at all as well.The anvil would not fully extend from the stapler after opening, making it impossible to separate the anvil from the stapler.As a result, the anastomosis was sewn robotically after the device failure.The anvil and stapler were removed via extended enterotomy of the esophagectomy and gastric conduit.The patient was reported to be alive with injury.
 
Additional Manufacturer Narrative
Correction: h6.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Additional information: d9, g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device and a photo were available for evaluation.The visual inspection of the staple guide noted the instrument was fully applied.Further inspection noted that the green bar was visible in the indicator window and the safety feature was engaged.The staple guide was observed to be attached to the instrument with no damage to the staple guide.After actuating the handle, the pusher fingers appeared to be intact and inspection under the microscope displayed no damage to the knife blade.Functional testing noted that the instrument could not be fully unclamped to unload the attached anvil.It was reported that during a robotic laparoscopic minimally invasive esophagectomy using the stapler, the device failed to perform an anastomosis as the stapler appeared to fire unformed staples into the gastric conduit.The device did not cut at all as well.The anvil would not fully extend from the stapler after opening, making it impossible to separate the anvil from the stapler.As a result, the anastomosis was sewn robotically after the device failure.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: do not use the stapler with 3.5mm staples on any tissue that will not comfortably compress to 1.5mm in thickness.The instrument should not be used if unusual effort is required to turn the twist knob in order to visualize at least a portion of the green bar in the indicator window.After attaching the anvil to the instrument, verify that the orange band on the instrument integrated trocar has been completely covered by the anvil/center rod prior to approximating the anvil to ensure proper assembly of the anvil to the instrument.Applying gentle counter traction on the distal bowel during approximation may minimize excessive tissue incorporated into the barrel of the stapler.Ensure that the tissue thickness can comfortably compress to 2mm for staplers with 4.8mm staples and 1.5mm for staplers with 3.5mm staples.Excess tissue thickness may result in unacceptable staple formation or incomplete knife cut.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
EEA
Common Device Name
STAPLER, SURGICAL
Manufacturer (Section D)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
Manufacturer (Section G)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key21405432
Report Number2647580-2025-00551
Device Sequence Number8235502
Product Code GAG
UDI-Device Identifier10884523006056
UDI-Public10884523006056
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K221003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Model NumberEEAXL25
Device Catalogue NumberEEAXL25
Device Lot NumberP4B1021FR
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2025
Supplement Date Received by Manufacturer02/26/2025
04/17/2025
Initial Report FDA Received Date02/18/2025
Supplement Report FDA Received Date02/26/2025
04/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/14/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11.
Patient Age59 YR
Patient SexFemale
Patient Weight68 KG